Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Flagstaff, AZ

July 13, 2004Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 13, 2004, 6:36 PM MST for Gila County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 6:36 PM MST (01:36 UTC)
Expired
Jul 13, 2004, 7:00 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 43 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2751 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 140136
SVRFGZ
AZC007-140200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
634 PM MST TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF PAYSON

* UNTIL 700 PM MST

* AT 633 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PAYSON...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF RYE AT 700 PM MST

HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE
IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN FLAGSTAFF.

LAT...LON 3416 11120 3432 11127 3428 11147 3408 11138

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:45 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 13, 2:45 PM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST TUE JUL 13 2004

.SYNOPSIS...HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS AREA WILL
CONTINUE TO PRODUCE A MOIST EASTERLY FLOW ALOFT INTO ARIZONA THIS
WEEK. EXPECT AN INCREASE IN AREAL COVERAGE OF SHOWERS AND
THUNDERSTORMS AS LOW LEVEL MOISTURE INCREASES ACROSS THE AREA.
STORMS WILL BE MOST NUMEROUS ACROSS THE MOGOLLON RIM...WHITE
MOUNTAINS AND YAVAPAI COUNTY.
&&

.DISCUSSION...
WATER VAPOR LOOP THIS AFTERNOON SHOWS A RIDGE OF HIGH PRESSURE
AMPLIFYING OVER THE GREAT BASIN. THE INVERTED TROF THAT HAS BEEN
MOVING WESTWARD ACROSS NORTHERN MEXICO THE LAST FEW DAYS IS NOW
NOT LOOKING QUITE AS STRONG...BUT PLENTY OF MOISTURE SEEN WITH THIS
FEATURE. ALSO NOTED IS A VORT MAX ALONG THE TX/NM STATE LINES.
AFTERNOON CONVECTIVE A BIT SLOWER TO START TODAY...LIKELY DUE TO AM
CLOUD COVER AND WEAK CAP SEEN THE 18Z SOUNDING.

THE COMPLIMENTING FLOWS AROUND THESE TWO FEATURES MEANS A MOIST
EAST TO SOUTHEAST FLOW ALOFT WILL CONTINUE INTO ARIZONA FOR THE NEXT
SEVERAL DAYS. 12Z RUNS OF THE GFS AND ETA BROUGHT THE VORT MAX NOW
ALONG THE TX/NM STATE LINE TO THE AZ/NM STATE LINE 24 HOURS FROM NOW.
THIS FEATURE COULD SERVE TO FOCUS CONVECTION TOMORROW AFTERNOON AND
EVENING ACROSS AREAS SOUTH OF A LINE FROM WINDOW ROCK TO PRESCOTT AND
WILL NEED TO BE WATCHED. MODELS CONTINUE TO SHOW THE HIGHEST LOW LEVEL
MOISTURE VALUES TO REMAIN ALONG AND SOUTH OF THE MOGOLLON RIM AND IN
YAVAPAI COUNTIES AND HAVE PAINTED THESE AREAS WITH THE HIGHEST POPS
AND QPF THROUGH THURSDAY.

FOR FRIDAY AND BEYOND...DIDNT MAKE TO MANY CHANGES AS FLOW ALOFT IS
RATHER WEAK...SUGGESTING MOISTURE THATS OVERHEAD FRIDAY NOT LIKELY TO
GET MOVED OUT. THUS WILL KEEP THE LOW GRADE CHANCES OF PRECIP.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DL
Hazardous weather outlook, Jul 13, 9:15 AM MST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST TUE JUL 13 2004

AZZ004>018-037>040-141400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
915 AM MST TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE MOGOLLON RIM
AFTER MID MORNING...AND THE HIGHER TERRAIN ELSEWHERE IN NORTHERN
ARIZONA AFTER NOON. STORM MOVEMENT TODAY SHOULD BE FROM SOUTHEAST TO
NORTHWEST AT 5 TO 10 MPH. MAIN STORM THREATS TODAY ARE WIND GUSTS TO 50
MPH...LOCAL RAINFALL AMOUNTS UP TO ONE INCH...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOON MOISTURE IS EXPECTED TO REMAIN OVER NORTHERN ARIZONA. THE
CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING AFTER LATE MORNING
WILL CONTINUE THROUGH MONDAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:19 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Jul 14, 1:57 PM MSTSevere Thunderstorm WarningFGZNavajo33 min
Jul 14, 3:22 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai28 min
Jul 14, 3:37 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 14, 3:48 PM MSTFlash Flood WarningFGZCoconino, Gila, Yavapai52 days
Jul 14, 4:04 PM MSTSevere Thunderstorm WarningFGZYavapai26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.